Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 27, 2011, 6:05 PM CST for Greenwood County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2011, 6:05 PM CST (00:05 UTC)
- Expired
- Feb 27, 2011, 6:46 PM CST
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 6:35 PM CST | HAIL 0.75 | Madison, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 1:12 PM CST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS53 KICT 280005
SVRICT
KSC073-280100-
/O.NEW.KICT.SV.W.0008.110228T0005Z-110228T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST SUN FEB 27 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CST
* AT 602 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHEAST OF CASSODAY...OR 16 MILES NORTHWEST OF
EUREKA...AND MOVING EAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...MADISON...EUREKA AIRPORT...THRALL AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.
&&
LAT...LON 3785 9596 3783 9651 3793 9652 3807 9651
3809 9646 3809 9636 3813 9635 3817 9622
3817 9596 3817 9595
TIME...MOT...LOC 0005Z 249DEG 58KT 3795 9648
WIND...HAIL 60MPH 1.00IN
$$
MCGUIRE2 follow-up statements
539
WWUS53 KICT 280023
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CST SUN FEB 27 2011
KSC073-280100-
/O.CON.KICT.SV.W.0008.000000T0000Z-110228T0100Z/
GREENWOOD KS-
623 PM CST SUN FEB 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GREENWOOD COUNTY UNTIL 700 PM CST...
AT 619 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF OLPE TO EUREKA...
MOVING EAST AT 70 MPH.
LOCATIONS IMPACTED INCLUDE...
MADISON AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3785 9596 3784 9631 3812 9635 3813 9635
3817 9622 3817 9595
TIME...MOT...LOC 0023Z 248DEG 61KT 3826 9624 3788 9616
WIND...HAIL 60MPH 1.00IN
$$
MCGUIRE901
WWUS53 KICT 280046
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CST SUN FEB 27 2011
KSC073-280056-
/O.CAN.KICT.SV.W.0008.000000T0000Z-110228T0100Z/
GREENWOOD KS-
646 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3785 9596 3784 9631 3812 9635 3813 9635
3817 9622 3817 9595
TIME...MOT...LOC 0046Z 248DEG 61KT 3841 9578 3803 9570
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:57 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 27, 5:57 PM CST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST SUN FEB 27 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE THUNDERSTORMS THIS EVENING AND POSSIBLY SOME SNOW OR FREEZING PRECIP BEHIND THE SURFACE LOW. A STATIONARY/WARM FRONT IS EXTENDING ACROSS SOUTHERN KANSAS AND IS THE FOCUS FOR STORMS THIS AFTERNOON/EVENING. THUNDERSTORMS ARE IMPACTING AND WILL CONTINUE TO THREATEN KICT...HUT AND KCNU INTO THE EVENING HOURS. SOME SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. DUE TO THE WARM FRONT WINDS VARY WITH ALL SITES BUT KCNU SEEING NORTHERLY WINDS...WITH KCNU SEEING SOUTHERLY WINDS. THE SURFACE LOW WILL MOVE ALONG THE KANSAS/OKLAHOMA BORDER AND WINDS WILL SWITCH AT KCNU. AS THE LOW MOVES INTO MISSOURI...PRECIPITATION WILL TRANSITION TO SNOW AND END BY 12Z ACROSS THE AREA. IFR CONDITIONS WILL SLOWLY LIFT TO MVFR OVERNIGHT. SKIES WILL BEGIN TO CLEAR FROM WEST TO EAST DURING THE DAY MONDAY. AND VFR CONDITIONS WILL RETURN. BILLINGS && .PREV DISCUSSION... /ISSUED 309 PM CST SUN FEB 27 2011/ DISCUSSION... THE PRIMARY CONCERN THROUGH THE NEXT SEVEN DAYS WILL BE THE ONGOING SEVERE WEATHER EVENT. AFTER THE INITIAL ROUND OF ELEVATED SEVERE THUNDERSTORMS WITH LARGE HAIL LIFTS INTO CENTRAL AND NORTHEAST KANSAS, ANOTHER ROUND OF DEEP MOIST CONVECTION BEGINNING TO DEVELOP OVER WESTERN AND NORTHERN OKLAHOMA WILL MOVE EAST/NORTHEAST IMPACTING SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LOCATIONS NORTH OF THE WARM FRONT THROUGH MID-EVENING WHILE A TORNADO WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF THE FRONT. A RAPID TRANSITION TO SNOW IS ANTICIPATED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AS A TRANSIENT AREA OF COUPLED FORCING SWEEPS ACROSS THE AREA ON THE BACKSIDE OF THE MID/UPPER TROUGH. DUE TO THE TRANSIENT NATURE OF THE MORE ORGANIZED FN CONVERGENCE, ONLY A DUSTING TO AROUND 1 INCH OF ACCUMULATION IS ANTICIPATED BEFORE STRONG LARGE-SCALE FORCING FOR SUBSIDENCE ARRIVES TOWARD MORNING BRINGING A RAPID DEMISE TO THE PRECIPITATION. MON-WED...RISING TEMPERATURES AND DRY WEATHER CONDITIONS ARE ON TAP FOR MON-TUE BEFORE A COLD FRONT ARRIVES ON WEDNESDAY. MAXIMUM TEMPERATURES ON TUE ARE EXPECTED TO CLIMB INTO THE MID 60S WITH MORE SEASONABLE HIGHS EXPECTED BY MID-WEEK. THURSDAY-SUNDAY...A FAIRLY LOW AMPLITUDE MID-UPPER FLOW REGIME IS PROGGED TO DEVELOP ACROSS THE CONUS ON THU WITH INDICATIONS OF FALLING HEIGHTS ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS STATES ON FRIDAY. MAINTAINED MID POPS FRI-EARLY SAT UNTIL THE CENTRAL PLAINS STATE COME UNDER THE INFLUENCE OF SHORTWAVE RIDGING LAT SAT-SUN LEADING TO DRY WEATHER AND RISING TEMPERATURES THROUGH THE END OF THE WEEKEND. MCGUIRE FIRE WEATHER... RECENT PRECIPITATION WILL RESULT IN MINIMAL FIRE WEATHER CONCERNS THROUGH THE UPCOMING WEEK. MCGUIRE AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING SOME. EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND POSSIBLY BY 06Z/MON IN KHUT AND KICT. THIS SNOW WILL BE SHORT LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 50 31 65 / 50 10 10 10 HUTCHINSON 25 50 30 64 / 50 10 10 10 NEWTON 25 49 30 63 / 50 10 10 10 ELDORADO 28 48 28 63 / 70 10 10 10 WINFIELD-KWLD 31 50 30 66 / 70 10 10 10 RUSSELL 22 51 29 61 / 50 10 10 10 GREAT BEND 22 52 29 63 / 50 10 10 10 SALINA 23 47 29 60 / 50 10 10 10 MCPHERSON 24 49 30 62 / 50 10 10 10 COFFEYVILLE 35 48 28 64 / 80 10 10 10 CHANUTE 32 46 28 61 / 80 10 10 10 IOLA 31 46 28 61 / 80 10 10 10 PARSONS-KPPF 34 47 28 63 / 80 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 27, 3:46 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CST SUN FEB 27 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS DEVELOPING ALONG A DRY LINE ACROSS WESTERN OKLAHOMA WILL MOVE NORTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT LOCATED NEAR THE OKLAHOMA STATE LINE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND EVEN A FEW TORNADOES BEFORE THE ACTIVITY DIMINISHES AFTER 9 PM. A STRONG COLD FRONT WILL ALLOW RAIN TO TRANSITION TO SNOW ACROSS CENTRAL KANSAS TONIGHT AS COLDER AIR SPREADS SOUTH. SOME LIGHT SNOW ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Feb 27, 5:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 3 NNW WEST WICHITA 37.72N 97.48W
02/27/2011 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
&&
BDKLocal storm report, Feb 27, 5:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 NNW WEST WICHITA 37.72N 97.48W
02/27/2011 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
&&
BDKLocal storm report, Feb 27, 5:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 2 NNW WEST WICHITA 37.72N 97.47W
02/27/2011 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
OFF DUTY NWS EMPLOYEE REPORTED.
&&
BDKLocal storm report, Feb 27, 5:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL BENTON 37.79N 97.11W
02/27/2011 E0.88 INCH BUTLER KS EMERGENCY MNGR
HAIL COVERING THE GROUND.
&&
BDKLocal storm report, Feb 27, 5:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 2 S ARKANSAS CITY 37.04N 97.04W
02/27/2011 E1.00 INCH COWLEY KS EMERGENCY MNGR
NEAR THE KANSAS OKLAHOMA LINE.
&&
BDKLocal storm report, Feb 27, 5:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 10 N EL DORADO 37.97N 96.86W
02/27/2011 E0.25 INCH BUTLER KS EMERGENCY MNGR
PEA HAIL COVERED THE GROUND ALONG HIGHWAY 77.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 6:23 PM CST | Tornado Warning | ICT | Chautauqua | 52 min |
| Feb 27, 6:31 PM CST | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 24 min |
| Feb 27, 6:41 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 16 min |
| Feb 27, 6:53 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 20 min |
| Feb 27, 6:57 PM CST | Tornado Warning | ICT | Montgomery | 48 min |
| Feb 27, 7:43 PM CST | Tornado Warning | ICT | Labette | 47 min |
| Feb 27, 8:10 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| Feb 27, 8:18 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Feb 27, 8:34 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 13 min |
| Feb 27, 8:35 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 40 min |
| Feb 27, 8:42 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 36 min |
| Feb 27, 8:52 PM CST | Severe Thunderstorm Warning | ICT | Allen | 31 min |
| Feb 27, 9:07 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho | 38 min |
| Feb 27, 9:28 PM CST | Tornado Warning | ICT | Labette | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.